×

zbMATH — the first resource for mathematics

Maximal subgroups of direct products. (English) Zbl 0888.20016
The article under review describes maximal subgroups of the direct product \(G^n\) of \(n\) copies of a group \(G\). The reason for this investigation is a well known criterion for simplicity of a group \(G\) for which the diagonal subgroup of \(G\times G\) is a maximal subgroup. In particular, as shown in this article, if \(G\) is perfect then any maximal subgroup of \(G^n\) is the inverse image of a maximal subgroup of \(G^2\) for some projection \(G^n\to G^2\) onto two factors, and if \(G\) is perfect and finite then the number of maximal subgroups of \(G^n\) is a quadratic function of \(n\). The author also deduces a theorem of Wiegold about the growth behavior of the number of generators of \(G^n\).

MSC:
20E28 Maximal subgroups
20E32 Simple groups
20F05 Generators, relations, and presentations of groups
20E22 Extensions, wreath products, and other compositions of groups
20E36 Automorphisms of infinite groups
PDF BibTeX Cite
Full Text: DOI arXiv
References:
[1] Aschbacher, M.; Scott, L., Maximal subgroups of finite groups, J. algebra, 92, 44-80, (1985) · Zbl 0549.20011
[2] Bhattacharjee, M., The probability of generating certain profinite groups by two elements, Israel J. math., 86, 311-329, (1994) · Zbl 0810.20020
[3] Bouc, S., Homologie de certains ensembles ordonnés, C. R. acad. sci. Paris, 299, 49-52, (1984) · Zbl 0566.20035
[4] Bouc, S., Foncteurs d’ensembles munis d’une double action, J. algebra, 183, 664-736, (1996) · Zbl 0858.19001
[5] M. Burger, 1997
[6] Erfanian, A.; Wiegold, J., A note on growth sequences of finite simple groups, Bull. austral. math. soc., 51, 495-499, (1995) · Zbl 0837.20043
[7] Gaschütz, W., Zu einem von B. H. und H. Neumann gestellten problem, Math. nachr., 14, 249-252, (1955) · Zbl 0071.25202
[8] Hall, P., The Eulerian functions of a group, Quart. J. math., 7, 134-151, (1936) · Zbl 0014.10402
[9] Huppert, B., Endliche gruppen I, (1967), Springer-Verlag Berlin/New York · Zbl 0217.07201
[10] Kantor, W.; Lubotzky, A., The probability of generating a finite classical group, Geom. dedicata, 36, 67-87, (1990) · Zbl 0718.20011
[11] Miller, M.D., On the lattice of normal subgroups of a direct product, Pacific J. math., 60, 153-158, (1975) · Zbl 0295.20043
[12] Meier, D.; Wiegold, J., Growth sequences of finite groups, V, J. austral. math. soc., 31, 374-375, (1981) · Zbl 0474.20012
[13] Stanley, R., Enumerative combinatorics, (1986), Wadsworth Belmont · Zbl 0608.05001
[14] Wiegold, J., Growth sequences of finite groups, J. austral. math. soc., 17, 133-141, (1974) · Zbl 0286.20025
[15] Wiegold, J., Growth sequences of finite groups, II, J. austral. math. soc., 20, 225-229, (1975) · Zbl 0313.20015
[16] Wiegold, J., Growth sequences of finite groups, III, J. austral. math. soc., 25, 142-144, (1978) · Zbl 0374.20035
[17] Wiegold, J., Growth sequences of finite groups, IV, J. austral. math. soc., 29, 14-16, (1980) · Zbl 0398.20040
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.